Meet “Daisy” — an animated and sweet 15-year-old female West Highland White Terrier, owned by Susan. Despite her notorious appetite for small rocks and discarded spoiled food on the streets of Chicago, Daisy has been a remarkably healthy dog. In the past, I have prescribed a non-steroidal anti-inflammatory drug, called Metacam, along with a pain medication, called Tramadol, to be used as needed for the management of her arthritis.
Recently Daisy presented to my associate with an acute history of straining to urinate, increased water intake, and urine accidents in the house. Susan also said that Daisy’s arthritis was recently worse and that she had restarted giving her Tramadol two to three times a week. Susan was using her leftover Tramadol tablets that she had at home from her previous back surgery. Not only did my associate diagnose a bladder infection, but he also noted that Daisy’s eyes were very red with a thick, ropey mucous covering the surface of her corneas. With a Schirmer tear test, he measured Daisy’s tear production and found it to be completely inadequate and diagnosed keratoconjunctivitis sicca (KCS), also known as dry eyes. He prescribed an antibiotic, called Clavamox, for the bladder infection and eye medication to stimulate tear production. In addition, he recommended continuing Tramadol to relieve not only her arthritic pain, but also her bladder and ocular discomfort.
Two days later, the owner returned to see me because Daisy was still doing poorly. Although no longer having urine accidents in the house, Daisy’s appetite and attitude had deteriorated. I examined her and thought this was odd; she’s tolerated Clavamox in the past but a pet can adversely react to any drug at anytime. I collected a urine sample for a urine culture test, performed a CBC and chemistry profile test, and took abdominal radiographs to make sure there were no bladder stones. Her radiographs were unremarkable. Her kidney and liver values were slightly elevated. I recommended that we stop Clavamox and start a new antibiotic in 24 hours. I prescribed an antacid to help with her gastrointestinal signs and a bland diet. I instructed her to start a new antibiotic once Daisy’s appetite improved.
Daisy did fairly well over the weekend, but did not improve as much as I had anticipated. While I was talking to Susan on the telephone, her friend who was helping care for Daisy started reading the medication vials. She instantly discovered that Susan’s prescription of Tramadol contained 325mg Acetaminophen in each tablet. Multiple daily doses of Acetaminophen at this strength were toxic to Daisy.
The mystery to why Daisy’s health had failed to improve was solved. Acetaminophen, an active ingredient in Susan’s Tramadol prescription, was poisoning Daisy. Acetaminophen, also the main ingredient in Tylenol, is a very safe drug for humans but can be lethal to cats and dogs at relatively low doses. One regular strength tablet (325mg) may be toxic to cats, but a second tablet could be lethal. Two (325mg) tablets of acetaminophen could be toxic to a 15 lb. dog like Daisy. Toxic doses of acetaminophen can cause vomiting, dry eyes (KCS), anorexia, depression, black tarry stools, liver and kidney disease. Especially in cats, acetaminophen toxicity causes difficulties in breathing, facial swelling and blue to brown gums. Daisy was immediately hospitalized and placed on intravenous fluids. Within 48 hours, Daisy started feeling much better. Her appetite and attitude improved dramatically.
Prescribed medication should only be taken by the patient whose name is on the label as directed by his/her doctor. Each medication is dosed according to the patient’s weight, age and species. As in this particular story, sometimes patients are not aware of multiple ingredients in their prescription medication. This unfortunate situation not only reinforces the traditional message, “Never share your medication with any person,” but also highlights that this message should be expanded to “Never share your medication with any person or pet.”